Alert archive / Texas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 258, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 18, 2008, 9:29 PM CDT for Borden County, Mitchell County, Scurry County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2008, 9:29 PM CDT (02:29 UTC)
- Expired
- Aug 18, 2008, 10:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Borden County, TX, Mitchell County, TX, Scurry County, TX
The radar
The Lubbock radar (KLBB), 133 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 362 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 1402 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 190229 SVRMAF TXC033-335-415-190315- /O.NEW.KMAF.SV.W.0258.080819T0229Z-080819T0315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 929 PM CDT MON AUG 18 2008 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SCURRY COUNTY IN WEST TEXAS... EXTREME NORTHEASTERN BORDEN COUNTY IN WEST TEXAS... NORTH CENTRAL MITCHELL COUNTY IN WEST TEXAS... * UNTIL 1015 PM CDT * AT 926 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR FLUVANNA...OR 14 MILES NORTHWEST OF SNYDER...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... ARAH... RANDALLS CORNER... UNION... SNYDER... IRA... DUNN... CUTHBERT... DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. LAT...LON 3259 10076 3246 10104 3285 10121 3296 10106 TIME...MOT...LOC 0229Z 333DEG 22KT 3282 10109 $$
1 follow-up statement
000 WWUS54 KMAF 190305 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1005 PM CDT MON AUG 18 2008 TXC033-190315- /O.CAN.KMAF.SV.W.0258.000000T0000Z-080819T0315Z/ BORDEN TX- 1005 PM CDT MON AUG 18 2008 ...THE SEVERE THUNDERSTORM WARNING FOR EXTREME EAST CENTRAL BORDEN COUNTY IS CANCELLED... LAT...LON 3259 10076 3246 10104 3273 10116 3284 10098 TIME...MOT...LOC 0305Z 333DEG 22KT 3262 10097 $$ TXC335-415-190315- /O.CON.KMAF.SV.W.0258.000000T0000Z-080819T0315Z/ SCURRY TX-MITCHELL TX- 1005 PM CDT MON AUG 18 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR NORTH CENTRAL MITCHELL AND SOUTHERN SCURRY COUNTIES... AT 1003 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR IRA...OR ABOUT 7 MILES SOUTHWEST OF SNYDER...MOVING SOUTHEAST AT 25 MPH. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...IRA... DUNN AND CUTHBERT. LAT...LON 3259 10076 3246 10104 3273 10116 3284 10098 TIME...MOT...LOC 0305Z 333DEG 22KT 3262 10097 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 6:44 PM CDT, 2 hours 45 minutes earlier.
Area forecast discussion, Aug 18, 6:44 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 644 PM CDT MON AUG 18 2008 .DISCUSSION... SEE AVIATION DISCUSSION BELOW. && .AVIATION... AMPLE AMOUNTS OF LOW LEVEL MOISTURE REMAIN ACROSS MUCH OF THE AREA THIS EVENING WITH LATEST SURFACE OBSERVATIONS INDICATING DEWPOINTS IN THE UPPER 50S TO LOWER 60S. MOISTURE IS EXPECTED TO HANG ON ACROSS MUCH OF THE AREA TONIGHT...POSSIBLY LEADING TO SOME IFR CEILINGS AND FOG FORMATION ACROSS THE EASTERN PERMIAN BASIN AND FAR EASTERN STRETCHES OF THE SE NEW MEXICO PLAINS. WINDS ACROSS MUCH OF THE REGION TONIGHT ARE EXPECTED TO GRADUALLY WEAKEN WITH TIME...FURTHER SUPPORTING POSSIBLE VSBY RESTRICTIONS. FURTHER TO THE WEST...HIGH END MVFR/VFR CONDITIONS SHOULD PREDOMINATE ACROSS THE TRANS PECOS AND GUADELOUPE MOUNTAIN REGION OF SE NEW MEXICO AS HIGHER AMOUNTS OF MOISTURE SHOULD REMAIN EAST. CONVECTION WILL ONCE AGAIN BE POSSIBLE ACROSS THE REGION TOMORROW HOWEVER FEEL BEST CHANCES FOR PRECIP WILL REMAIN SOUTH AND WEST OF TAF SITS AS A SURFACE TROUGH/CONVERGENCE BOUNDARY SINKS SOUTH WITH TIME. && .PREV DISCUSSION... /ISSUED 431 PM CDT MON AUG 18 2008/ UPDATE... FLASH FLOOD WATCH HAS BEEN ALLOWED TO EXPIRE. DISCUSSION... UPDATED PRODUCTS HAVE BEEN SENT TO REMOVE FLASH FLOOD HEADLINES. PREV DISCUSSION... /ISSUED 255 PM CDT MON AUG 18 2008/ DISCUSSION... THE UPPER LEVEL LOW CONTINUES TO SPIN INTO THE NORTHERN TEXAS PANHANDLE THIS AFTERNOON...DRAGGING DRIER MID LEVEL AIR IN BEHIND IT. SHOWER AND THUNDERSTORM ACTIVITY THIS AFTERNOON IS SO FAR CONFINED TO THE HIGHER MOUNTAIN TERRAIN OF WEST TEXAS WITH SOME ISOLATED ACTIVITY OUTSIDE THE MIDLAND FORECAST AREA IN SOUTHEAST NEW MEXICO. EXPECT THIS ACTIVITY TO CONTINUE THROUGHOUT THE AFTERNOON ACROSS THESE AREAS WHERE SOME AFTERNOON HEATING HAS LEAD TO SOME INSTABILITY ACROSS THAT AREA. IN ADDITION...MODELS CONTINUE TO INDICATE THAT AN AREA OF SHOWERS WILL DEVELOP NEAR THE OKLAHOMA/TEXAS BORDER AND MOVE SOUTHEAST INTO THE NORTHERN PERMIAN BASIN OVERNIGHT AND INTO TOMORROW. CURRENT THINKING IS THAT WHILE THIS IS A LIKELY SCENARIO...SHOWERS WILL LIKELY BE SCATTERED ENOUGH TO PRECLUDE ISSUANCE OF ANY ADDITIONAL FLASH FLOOD WATCHES AT THIS TIME...AND WILL LET CURRENT WATCH EXPIRE AT 4PM CDT TODAY. CONTINUE TO EXPECT SHOWERS AND THUNDERSTORMS TO CONTINUE INTO TOMORROW AND HAVE CONTINUED POPS WITH HIGHEST CHANCES IN THE NORTHEASTERN PERMIAN BASIN...TRENDING DOWNWARD AS YOU MOVE TO THE SOUTHWEST...ALTHOUGH AFTERNOON CONVECTION IN THE MOUNTAINS IS ALMOST A GIVEN...WITH THE NATURE BEING ISOLATED TO SCATTERED. HEAVY RAINFALL WILL CONTINUE TO BE A PROBLEM WITH PWATS BETWEEN AN INCH AND AN INCH AND A HALF...SO CAN/T RULE OUT ISOLATED FLASH FLOODING ESPECIALLY IN LOW LYING AREAS AND AREAS WITH POOR DRAINAGE. ALSO EXPECT WARMING TREND TO CONTINUE OVER THE NEXT FEW DAYS...EVEN WITH THE RAIN CHANCES...AS AN UPPER RIDGE BUILDS IN OVER THE AREA FROM THE WEST. FEEL THAT SOME BREAKS IN THE CLOUDS WILL ALLOW SOME HEATING...AT LEAST MORE SO THAN IN THE PAST FEW DAYS. SO CONTINUED TO INCREASE THE TEMPS SLIGHTLY OVER THE NEXT FEW DAYS. BY THE END OF THE WEEK...TEMPS SHOULD BE BACK TO NEAR NORMAL OR EVEN SLIGHTLY ABOVE. /13/ && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 99
Hazardous weather outlook, Aug 18, 1:13 PM CDT, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 113 PM CDT MON AUG 18 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-191815- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 113 PM CDT MON AUG 18 2008 /1213 PM MDT MON AUG 18 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS MUCH OF WEST TEXAS TODAY. LOCALLY HEAVY RAINFALL ACCOMPANYING THESE STORMS MAY RESULT IN FLASH FLOODING OF CREEKS AND STREAMS...LOW WATER CROSSINGS...AS WELL AS URBAN AND OTHER LOW LYING AREAS. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE PERMIAN BASIN THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE A CHANCE FOR SHOWERS AND THUNDERSTORMS TUESDAY ACROSS THE AREA...AND A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS TUESDAY NIGHT INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Aug 18, 4:58 PM CDT, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 458 PM CDT MON AUG 18 2008 TXZ057-058-258-182230- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- GUADALUPE MOUNTAINS- 458 PM CDT MON AUG 18 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL CULBERSON COUNTY. A THUNDERSTORM WITH HAIL...GUSTY WINDS TO 55 MPH...AND VERY HEAVY RAIN WAS LOCATED OVER NORTH CENTRAL CULBERSON COUNTY AT 458 PM CDT/358 PM MDT/...MOVING SOUTH AT 23 MPH. THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Aug 18, 5:11 PM CDT, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 511 PM CDT MON AUG 18 2008 TXZ074-080-182245- DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU- 511 PM CDT MON AUG 18 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL JEFF DAVIS COUNTY. A STRONG THUNDERSTORM WAS LOCATED 16 MILES NORTHWEST OF MCDONALD OBSERVATORY AT 511 PM CDT...MOVING SOUTHEAST AT 23 MPH. GUSTY WINDS TO 50 MPH... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.
Special weather statement, Aug 18, 7:30 PM CDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 730 PM CDT MON AUG 18 2008 TXZ057-190100- VAN HORN AND HIGHWAY 54 CORRIDOR- 730 PM CDT MON AUG 18 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHWESTERN CULBERSON COUNTY. AN INTENSIFYING THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST OF PLATEAU AT 730 PM CDT...MOVING SOUTHWEST AT 5 MPH. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN SOUTHWESTERN CULBERSON COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. GUSTY WINDS TO 50 MPH... HAIL... AND DEADLY LIGHTNING ARE POSSIBLE. ADDITIONALLY...VERY HEAVY RAINFALL MAY CREATE LOCALIZED AREAS OF FLASH FLOODING. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Aug 18, 7:55 PM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 755 PM CDT MON AUG 18 2008 TXZ057-074-080-190130- VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA- MARFA PLATEAU- 755 PM CDT MON AUG 18 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL JEFF DAVIS AND SOUTH CENTRAL CULBERSON COUNTIES. A STRONG THUNDERSTORM WAS LOCATED OVER BORACHO AT 755 PM CDT...MOVING SOUTH AT 25 MPH. PEOPLE IN NORTH CENTRAL JEFF DAVIS AND SOUTH CENTRAL CULBERSON COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. GUSTY WINDS TO 45 MPH... HAIL... AND DEADLY LIGHTNING ARE POSSIBLE. ADDITIONALLY... HEAVY RAINFALL MAY ALSO PRODUCE FLOODING CONDITIONS ACROSS THE AFFECTED AREA. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Aug 18, 8:34 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 834 PM CDT MON AUG 18 2008 TXZ074-080-190215- DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU- 834 PM CDT MON AUG 18 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR JEFF DAVIS COUNTY. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 14 MILES SOUTHEAST OF FORT DAVIS TO 29 MILES NORTHWEST OF FORT DAVIS AT 834 PM CDT...MOVING SOUTHEAST AT 30 MPH. PEOPLE IN JEFF DAVIS COUNTY...INCLUDING THE CITY OF FORT DAVIS... SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. GUSTY WINDS TO 45 MPH... HAIL... AND DEADLY LIGHTNING ARE POSSIBLE. ADDITIONALLY...VERY HEAVY RAINFALL CAN BE EXPECTED ON TOP OF HEAVY RAINFALL THAT HAS ALREADY BEEN RECEIVED TODAY. WITH THIS ADDITIONAL RAINFALL...LOCAL FLASH FLOODING CONDITIONS MAY OCCUR RATHER QUICKLY. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION. 32
Special weather statement, Aug 18, 9:19 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 919 PM CDT MON AUG 18 2008 TXZ074-075-081-190245- PECOS-BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA- 919 PM CDT MON AUG 18 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL BREWSTER AND SOUTH CENTRAL PECOS COUNTIES. A STRONG THUNDERSTORM WAS LOCATED OVER NORTH CENTRAL BREWSTER COUNTY AT 919 PM CDT...MOVING EAST AT 20 MPH. PEOPLE IN NORTH CENTRAL BREWSTER AND SOUTH CENTRAL PECOS COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. GUSTY WINDS TO 45 MPH... HAIL... AND DEADLY LIGHTNING ARE POSSIBLE. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION. ADDITIONALLY...HEAVY RAINFALL IS LIKELY WITH THIS THUNDERSTORM...WHICH MAY LEAD TO ADDITIONAL AREAS OF LOCALIZED FLASH FLOODING. 32
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 8:04 PM CDT | Areal Flood Advisory | MAF | Brewster, Jeff Davis, Presidio | 3 hr |
| Aug 18, 8:17 PM CDT | Flash Flood Warning | MAF | Brewster, Jeff Davis | 118 min |
| Aug 18, 8:47 PM CDT | Flash Flood Warning | MAF | Jeff Davis | 3 hr |
| Aug 18, 9:14 PM CDT | Areal Flood Advisory | MAF | Reeves | 3 hr |
| Aug 18, 10:20 PM CDT | Areal Flood Advisory | MAF | Pecos | 3 hr |
| Aug 18, 10:25 PM CDT | Flash Flood Warning | MAF | Brewster, Jeff Davis | 110 min |
| Aug 19, 1:35 AM CDT | Severe Thunderstorm Warning | MAF | Reeves | 36 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.